Vaping injury cases decline, CDC concludes vitamin E oil main culprit
After months of concern and confusion, the Centers for Disease Control and Prevention (CDC) has revealed it is confident in claiming the “vast majority” of recent lung injury cases related to e-cigarette use can be linked to illicit vape liquids containing vitamin E acetate. As part of a crackdown on the source of the problem, the FDA and DEA announced a number of illicit THC vape cartridge sellers have had websites seized.
As 2019 comes to a close, one of the prominent public health mysteries of the year also reaches its conclusion. In June hospital emergency rooms across the United States began reporting a number of hospitalizations from an unidentified lung illness. The only factor these cases shared in common was that all subjects reported some kind of e-cigarette use across the months leading up to the hospitalization.
The illness was eventually named EVALI: e-cigarette, or vaping, product use associated lung injury. A number of theories abounded as to the fundamental cause of EVALI, however, no single vape product unified all the disparate cases across the United States.
As of late December the CDC confirmed 2,506 EVALI cases, spanning almost every state and territory in the US. Fifty-four deaths have been recorded as linked to the illness.
“While we continue to receive reports of newly diagnosed patients with EVALI, the level of new cases is greatly reduced and has been declining since a peak in September,” CDC principal deputy director Anne Schuchat said in a recent press briefing.
Some of the first lab results testing suspect vape liquids were revealed in early September. Those suggested a compound known as vitamin E acetate could be found in a substantial volume of suspect THC vaping liquids. Due to the heterogeneous nature of the epidemic, authorities were hesitant to claim vitamin E acetate was the primary culprit. After all, a broad array of vape liquids had been implicated in the outbreak with no single factor tying all the cases together.
Now, following a newly published report outlining clinical analysis of lung fluid washings from a large cohort of EVALI patients, the CDC is confidently concluding vitamin E acetate in THC-containing products can account for the vast majority of lung injury cases in this current outbreak,
Only around 80 percent of hospitalized EVALI patients have reported using THC vape products, but the CDC suggests a combination of under-reporting of THC use, and other damaging vape liquid adulterants could explain the cases that don’t neatly fit into the vitamin E hypothesis.
The other challenging aspect in pinning down the cause of this recent epidemic has been the broad array of vaping liquid products reported by patients. Several illicit THC vaping liquid brands have been reported by EVALI patients, indicating the addition of vitamin E acetate as a way to mix THC into an e-cigarette liquid is a technique shared by several illicit product producers.
Lab tests have shown THC vape liquid samples from 2018 did not contain vitamin E acetate, implying the trend to include this particular additive was relatively recent. It is still a mystery exactly how this idea to add vitamin E acetate to THC vaping liquid spread amongst several producers but the CDC suggests social media may have played a role.
“I’m not an expert in this area, but I would say that communication channels may have led individuals to do sort of copycat,” says Schuchat. “It’s pretty clear when you look at vitamin E acetate, it’s a goopy, viscous liquid that’s pretty similar in the liquid viscousness to THC oil. So if you were kind of trying to extend your THC oil, it would be a pretty good way to do it. So how word of mouth or social media helped – contributed to this phenomenon, I don’t think right now anyone believes it was a single dealer or single producer that added vitamin E acetate to THC oil. I think there is a sense that this was a distributed adulterated supply. And how that happened, I can’t provide conclusive comments. But I do believe there were social media factors that likely played a role.”
In a related announcement, the U.S. Food and Drug Administration (FDA) and the Drug Enforcement Administration (DEA) reported the seizure of 44 websites linked to the sale of illicit THC vaping cartridges. The FDA affirms no single product or substance has appeared to connect all the EVALI-linked product samples it has been testing. It also notes, while many of the seized websites were targeted based on information from interviews with EVALI patients, so far no specific product advertised on these sites has been directly linked with vitamin E acetate or the current outbreak.
“We need to fully understand the causes of vaping related lung injuries,” says Stephen Hahn, FDA Commissioner. “Moreover, it is a federal crime to advertise the sale of illicit THC vaping cartridges online, and by seizing these websites today, we are able to focus on other online and in-person sources of illegal and potentially dangerous vaping products. As more information comes to light in this complex and evolving investigation, we remain committed to taking further appropriate actions with our federal, state and local partners.”
Both the FDA and CDC suggest people abstain from using THC-related e-cigarette products as it is unknown exactly what adulterants have been used to create these vaping liquids. While this 2019 vaping outbreak has been found to be unrelated to the inherent act of vaping, or to something intrinsic in vaping THC, Anne Schuchat from the CDC suggests there are still a minority of lung injury cases than cannot be linked to vitamin E acetate in THC liquids.
“... there are pretty well documented episodes anecdotally where there isn’t THC containing use, but there is e-cigarette or vaping use of other things where people have gotten quite ill with a lung injury that’s consistent with our diagnosis,” says Schuchat. “We cannot say all of the substances, additives, adulterants that may cause harm, you can imagine heating to a high temperature material that is not well regulated could lead to lung injury.”
The new lung tissue study was published in The New England Journal of Medicine.
Please keep comments to less than 150 words. No abusive material or spam will be published.